Acne Drug Linked to Pink Eye

Isotretinoin associated with doubled risk of conjunctivitis

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Individuals taking an oral acne medication may be at an added risk of developing pink eye. New findings suggest isotretinoin (Accutane) could double your risk as compared to patients who don't take it.

Pink eye, or conjunctivitis, is a minor eye infection characterized by swelling of the membrane lining the eyelids.

Symptoms include discomfort, blurred vision and crusts that form on the eyelid overnight.

"Discuss potential drug side effects with a pharmacist."

Meira Neudorfer, MD, from the Department of Ophthalmology at Tel Aviv Medical Center in Israel, initiated the study to determine whether the drug was associated with an added risk of eye disorders, including the common infection, as suggested by previous case report studies.

During the large cohort study researchers followed 14,682 adolescents and young adults who were new users of isotretinoin for one year after they first began taking the medication using electronic medical databases of a large Israeli health maintenance organization between 2000 and 2007.

Each patient taking the drug was matched to two individuals not taking the drug of the same age and gender, one with acne and one without it.

Investigators recorded eye problems or events by determining the patients' purchases of eye medication within the first year after beginning isotretinoin.

They found that 14 percent of patients taking isotretinoin experienced ocular problems, most commonly pink eye, as compared to 10 percent of acne patients not taking the medication and 7 percent of acne-free individuals. However, other types of ocular diseases were reported including dry eyes, refractive changes, inflammation of eyelash follicles, styes, eyelid cysts and abnormal retinal function.

Investigators concluded that the medication increases the short-term risk of developing eye infections. The study did not determine whether there was an added long-term risk.

The added risks were attributed to a known biological effect of the drug to induce meibomian gland dysfunction (MGD), which tends to significantly thicken excretions such as tears. In addition the meibomian glands at the rim of the eyelids because less dense and may atrophy.

Investigators said the findings suggests that patients and caregivers should be warned of the potential adverse ocular effects of taking the acne drug.

The research was recently published in the Archives of Dermatology.

Reviewed by: 
Review Date: 
April 20, 2012
Last Updated:
May 16, 2012